Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 27, 2014, 03:50:59 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 650501
  • Total Topics: 49665
  • Online Today: 154
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 3
Guests: 111
Total: 114

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Would anyone know why norvir or protease cause diarrhea?  (Read 2127 times)

0 Members and 1 Guest are viewing this topic.

Offline mecch

  • Member
  • Posts: 12,183
  • red pill? or blue pill?
Would anyone know why norvir or protease cause diarrhea?
« on: May 29, 2010, 12:23:29 PM »
So I know it can happen.
I had perfect BMs on sustiva and on intelence.  Also always good BMs up to seroconversion.  Since I was treated within months, i would think my digestive track is in pretty good order.  Seems to be the case on NNRTIs.

So was just wondering if anyone knows the mechanism by which norvir or intelence causes diarrhea?  For me there seems to be no pattern.  Just a few times a week I have it and then most of the time not.

The only solution is more medicine?  

I found these two more "natural" suggestions by googling:

Shaman Botanicals Normal Stool Formula has been tested in numerous clinical trials and appears to be very effective against diarrhea. Although fairly expensive, this product may be worth trying if the diarrhea isn't being controlled by other means. You can find out more about SB Normal Stool Formula through buyer's clubs such as AIDS Treatment Initiatives in Atlanta, or select pharmacies such as CPS.

Oat Bran lessened diarrhea in 84% of a study of 51 people on protease inhibitors who suffered from diarrhea. This study, reported on in Positively Aware, showed an either moderate or dramatic improvement in diarrhea after two weeks of treatment with oat bran tablets. The participants took either two or three Solgar brand unprocessed oat bran tablets, with best results coming from taking the tablets a half-hour before meals or right after each protease inhibitor dose.

http://www.thebody.com/content/art32500.html

Anyone want to pipe in another.

I love my meusli - which is basically oats. Maybe thats the key? Going to prepare a bowl now!
« Last Edit: May 29, 2010, 12:36:05 PM by mecch »
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline Assurbanipal

  • Member
  • Posts: 2,173
  • Taking a forums break, still see PM's
Re: Would anyone know why norvir or protease cause diarrhea?
« Reply #1 on: May 29, 2010, 02:12:45 PM »
Fiber!

At least for me that seems to be the difference.  Apples, pears, walnuts, raw veggies, bran and whole grain cereals....
5/06 VL 1M+, CD4 22, 5% , pneumonia, thrush -- O2 support 2 months, 6/06 +Kaletra/Truvada
9/06 VL 3959 CD4 297 13.5% 12/06 VL <400 CD4 350 15.2% +Pravachol
2007 VL<400, 70, 50 CD4 408-729 16.0% -19.7%
2008 VL UD CD4 468 - 538 16.7% - 24.6% Osteoporosis 11/08 doubled Pravachol, +Calcium/D
02/09 VL 100 CD4 616 23.7% 03/09 VL 130 5/09 VL 100 CD4 540 28.4% +Actonel (osteoporosis) 7/09 VL 130
8/09  new regimen Isentress/Epzicom 9/09 VL UD CD4 621 32.7% 11/09 VL UD CD4 607 26.4% swap Isentress for Prezista/Norvir 12/09 (liver and muscle issues) VL 50
2010 VL UD CD4 573-680 26.1% - 30.9% 12/10 VL 20
2011 VL UD-20 CD4 568-673 24.7%-30.6%
2012 VL UD swap Prezista/Norvir for Reyataz drop statin CD4 768-828 26.7%-30.7%

Offline mecch

  • Member
  • Posts: 12,183
  • red pill? or blue pill?
Re: Would anyone know why norvir or protease cause diarrhea?
« Reply #2 on: May 29, 2010, 02:56:51 PM »
(Thanks, eating an apple, waiting for his muesli to soak up the milk).  Why did you switch to Prezista?  I went off Intelence, switching to Prezista, due to a rash that developed after a year.  
« Last Edit: May 29, 2010, 03:06:15 PM by mecch »
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline Assurbanipal

  • Member
  • Posts: 2,173
  • Taking a forums break, still see PM's
Re: Would anyone know why norvir or protease cause diarrhea?
« Reply #3 on: May 29, 2010, 03:34:12 PM »
(Thanks, eating an apple, waiting for his muesli to soak up the milk).  Why did you switch to Prezista?  I went off Intelence, switching to Prezista, due to a rash that developed after a year. 

I got to undetectable on Kaletra/Truvada, but then after a few months rebounded to a persistent very low viral load that wouldn't go away.  And I wanted off Kaletra because it was raising my cholesterol and off Truvada because of the osteoporosis.  So I switched to Epzicom/Isentress.  But Isentress blew up my labs and my leg and arm muscles were really sore so they were worried about rhabdomyolosis.  That's how I wound up on Prezista.

While the diarrhea was a little harder to control on Kaletra (which has twice the Norvir), I found fiber worked pretty well for me on it too, I just needed to be more rigorous about it.

5/06 VL 1M+, CD4 22, 5% , pneumonia, thrush -- O2 support 2 months, 6/06 +Kaletra/Truvada
9/06 VL 3959 CD4 297 13.5% 12/06 VL <400 CD4 350 15.2% +Pravachol
2007 VL<400, 70, 50 CD4 408-729 16.0% -19.7%
2008 VL UD CD4 468 - 538 16.7% - 24.6% Osteoporosis 11/08 doubled Pravachol, +Calcium/D
02/09 VL 100 CD4 616 23.7% 03/09 VL 130 5/09 VL 100 CD4 540 28.4% +Actonel (osteoporosis) 7/09 VL 130
8/09  new regimen Isentress/Epzicom 9/09 VL UD CD4 621 32.7% 11/09 VL UD CD4 607 26.4% swap Isentress for Prezista/Norvir 12/09 (liver and muscle issues) VL 50
2010 VL UD CD4 573-680 26.1% - 30.9% 12/10 VL 20
2011 VL UD-20 CD4 568-673 24.7%-30.6%
2012 VL UD swap Prezista/Norvir for Reyataz drop statin CD4 768-828 26.7%-30.7%

Offline Matty the Damned

  • Member
  • Posts: 12,244
  • Ninja Please
Re: Would anyone know why norvir or protease cause diarrhea?
« Reply #4 on: May 29, 2010, 06:13:42 PM »
Fiber!

At least for me that seems to be the difference.  Apples, pears, walnuts, raw veggies, bran and whole grain cereals....

++ to this.

I just use psyllium husk. Two teaspoons in water at night.

There is much to be said for the well formed stool. :)

MtD

Offline mecch

  • Member
  • Posts: 12,183
  • red pill? or blue pill?
Re: Would anyone know why norvir or protease cause diarrhea?
« Reply #5 on: May 29, 2010, 08:31:43 PM »
I think I can find ways to prevent the diarrhea with fiber and/or drugs, but I was wondering about the mechanism. 

I have read different suggestions - maybe the protease inhibitors are actually damaging the bowels/intestines causing leakage or release of excess water.  Or maybe this leakage is no big deal and diet can make up for it?

See what I mean?  Are protease going to damage my intestinal tract, which heretofore seems fine? 
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline Boze

  • Member
  • Posts: 477
==========
Aug08 - Seroconversion
Mar10 - Diagnosis; cd4 690 - VL 19,000
Apr10 - cd4 600
May10 - VL 4,500
Jun10 - started Atripla ; VL 113
Jul 10 - UD vl, CD4 590
Aug 10 - UD, CD4 810, 52%
Nov 10 - UD, CD4 980

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.